Thunderstorm Wind, Cottonwood
- When
- June 22, 4:56 AM CST
- Where
- Cottonwood County, 0.85 mi SE of Windom Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.910, -95.110
Damaging winds, directly and indirectly associated with thunderstorms, were reported at several locations in southwest Minnesota near and a little after sunrise on the morning of June 22nd. The damaging winds not directly with storms had spread away from storms some distance to the west.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Damaging winds, directly and indirectly associated with thunderstorms, were reported at several locations in southwest Minnesota near and a little after sunrise on the morning of June 22nd. The damaging winds not directly with storms had spread away from storms some distance to the west.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 22, 2:37 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 AM CDT MON JUN 22 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 337 AM CDT MON JUN 22 2015 THE TWO SHORT WAVES...ONE MOVING ACROSS ND AND SOUTHERN MANITOBA... AND THE OTHER MOVING ACROSS SD...HAVE INDEED PHASED TOGETHER AS EXPECTED. CONVECTION HAS LIT UP LIKE A CHRISTMAS TREE AT THIS TIME ACROSS NORTHERN AND CENTRAL/WEST CENTRAL SD...WITH THE STORMS MOVING RAPIDLY EASTWARD. WIND IS STILL THE PRIMARY THREAT WITH THE 700MB FLOW AROUND 45 KNOTS. AND AS SAID YESTERDAY...WE STILL HAVE A 50 TO 55 KNOT LOW LEVEL JET IN NEBRASKA FEEDING INTO 25 TO 30 KNOTS ACROSS THE SIOUX FALLS FORECAST AREA PROVIDING NOT ONLY GOOD INFLOW FOR THE STORMS BUT ALSO STRONG SPEED CONVERGENCE. THERE IS A COUPLE OF THINGS TO CONSIDER HOWEVER WHICH COULD POTENTIALLY LIMIT SOME WIND POTENTIAL. FIRST...THE AFOREMENTIONED LOW LEVEL JET DOES BEND TO A WSW DIRECTION AHEAD OF THE COLD FRONT BY 12Z...WHERE AS NOW IT IS MORE OUT OF THE SW AND SSW. THEREFORE SOME OF THE STRONGEST INFLOW COULD ACTUALLY GET CUTOFF VERY LATE TONIGHT AS THE STORMS APPROACH I 29. THE OTHER LIMITING FACTOR IS THE DEPTH OF THE TEMPERATURE INVERSION. IT IS NOT TOO BAD THROUGH 09Z OR 10Z...AVERAGING A DEPTH OF AROUND 1 KM...SHALLOW ENOUGH THAT THE WIND CAN PUNCH THROUGH. BUT BY 12Z...THE INVERSION STRENGTHENS ACCORDING TO THE MODELS CLOSER TO A DEPTH OF 1.5 KM WITH A SHARPER INVERSION...WHICH THE ACTIVITY BY THEN WILL BE CLOSE TO I 29. SO THESE FACTORS WILL NEED WATCHED. WITH BULK SHEAR VECTORS AROUND 50 TO 60 KNOTS...SURE AM THINKING THAT SEVERE WIND IS A THREAT. OTHERWISE THE BULK OF THE DAY WILL SEE DECREASING CLOUDS...AND MILD TEMPERATURES IN THE 80S. THE COLD AIR ADVECTION AND NORTHWEST WINDS ARE A LITTLE STRONGER TODAY THEN THEY WERE ON SATURDAY. BUT GOOD MIXING WILL STILL ALLOW FOR STRONG WARMING. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 337 AM CDT MON JUN 22 2015 TUESDAY LOOKS TO BE RELATIVELY QUIET WITH HIGH PRESSURE MOVING ACROSS THE REGION. BY LATE IN THE AFTERNOON AS THE HIGH SHIFTS OFF TO THE EAST...MODELS SUGGEST MID LEVEL MOISTURE WOULD INCREASE TO THE POINT THAT THE ATMOSPHERE WOULD BE UNSTABLE LIFTING FROM NEAR 700 MB. LEFT A LOW CHANCE POP THROUGH THE LATE AFTERNOON HOURS... NEAR SIOUX CITY...WITH BETTER CHANCES OVERNIGHT AS MID LEVEL MOISTURE CONTINUES TO INCREASE. WITH THAT SAID. ...CONVECTION CHANCES ARE STILL FAR FROM A GUARANTEE AS PRIMARY WARM FRONT LOOKS TO BE SITUATED FURTHER TO THE SOUTH ALONG I-80 WITH THE LOW LEVEL JET FOCUSED SOUTH OF THE FRONT. IF CONVECTION IS ABLE DEVELOP WITH THESE TWO FEATURES...WILL LIKELY BE LEFT HIGH AND DRY LIKE THE ECMWF SUGGESTS. WEDNESDAY IS CONDITIONAL...BUT HAVE A COLD FRONT MOVING THROUGH IN AFTERNOON AND EVENING HOURS. HAVE THE POTENTIAL FOR AFTERNOON AND EVENING CONVECTION WITH THE FRONTAL PASSAGE...THOUGH THERE IS A SIZABLE CAP THAT NEEDS TO BE OVERCOME. FOR NOW...HAVE LEFT POPS IN THE MID RANGE. FLOW PATTERN TRANSITIONS TO NORTHWESTERLY IN THE MID-UPPER LEVELS THURSDAY THROUGH THE WEEKEND AS STRONG UPPER RIDGE BUILDS OVER THE WESTERN CONUS. WITH WEAK WAVES SLIDING THROUGH THE FLOW...WILL KEEP LOW PRECIP CHANCES IN THE FORECAST THURSDAY NIGHT THROUGH SATURDAY NIGHT. TEMPERATURES WILL BE WITHIN A FEW DEGREES OF NORMAL FOR LATE JUNE...WITH HIGHS LARGELY IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE UPPER 50S TO LOWER 60S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 700 PM CDT SUN JUN 21 2015 MAIN CONCERNS THIS PERIOD WILL BE THE THUNDERSTORM THREAT AND POTENTIAL FOR STRONG WINDS AND HAIL. THE BEST CHANCES FOR THIS ACTIVITY WILL BE ALONG AND NORTH OF INTERSTATE 90...CLOSEST TO MIDNIGHT TO 2 AM NEAR KHON AND 3 AM TO 6 AM AROUND KFSD. AFTER THIS CLOUDS WILL GRADUALLY CLEAR AND WINDS WILL LIKELY GUST TO 25 TO 30 MPH AT TIMES MONDAY AFTERNOON FROM THE NORTH AND NORTHWEST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM... /JH AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 629 PM CDT SUN JUN 21 2015 SDZ038>040-052>061-222330- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE- AURORA-DAVISON-HANSON-MCCOOK- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT STRONG THUNDERSTORMS WILL DEVELOP OVER NORTHWEST SOUTH DAKOTA AND SOUTHERN NORTH DAKOTA THIS EVENING. THE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP SOUTHEAST...LIKELY FORMING INTO A LINE. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT MIDNIGHT TO 3 AM WHEN WINDS TO 75 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ062- 065>067-222330- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN- LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN SD- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT AN ORGANIZED CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO THE AREA LATE TONIGHT...WITH THE BEST CHANCE BETWEEN 2 AM AND 6 AM. THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ020>022-031-032-NEZ013-014-SDZ050-063-064-068>071-222330- PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY- CHARLES MIX-DOUGLAS-BON HOMME-YANKTON-CLAY SD-UNION- 629 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY AFTER 3 AM. THE MAIN THREATS WILL BE WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM TSTM WND GST 3 NNW SIOUX FALLS 43.58N 96.74W
06/22/2015 M69 MPH MINNEHAHA SD ASOS
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 AM TSTM WND GST 3 WNW ROWENA 43.54N 96.62W
06/22/2015 E80 MPH MINNEHAHA SD NWS EMPLOYEE
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 AM TSTM WND GST 1 ENE GARRETSON 43.72N 96.49W
06/22/2015 E65 MPH MINNEHAHA SD TRAINED SPOTTER
10 IN DIAMETER TREE DOWN
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM TSTM WND GST 1 NNE GEORGE 43.35N 96.00W
06/22/2015 M75 MPH LYON IA PUBLIC
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM TSTM WND GST 1 S HARRIS 43.43N 95.43W
06/22/2015 E60 MPH OSCEOLA IA EMERGENCY MNGR
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 AM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM NON-TSTM WND GST 3 NNW SIOUX FALLS 43.59N 96.74W
06/22/2015 M63 MPH MINNEHAHA SD ASOS
&&
AFThe Sioux Falls radar (KFSD), 135 km away, was scanning. The volume nearest the first event began at 10:58 UTC.
8 high wind, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage.
High winds not directly associated with thunderstorms produced a measured gust to 60 mph at Luverne Airport.
High winds not directly associated with thunderstorms produced a measured gust to 66 mph at Marshall Airport.
High winds not directly associated with thunderstorms produced a measured gust to 67 mph at Slayton Airport.
High winds not directly associated with thunderstorms produced a measured gust to 63 mph at Luverne Airport.
High winds not directly associated with thunderstorms produced a measured gust to 63 mph at Worthington Airport.
High winds not directly associated with thunderstorms produced a measured gust to 68 mph at Windom Airport.
High winds not directly associated with thunderstorms produced a measured gust to 74 mph at Worthington Airport. The winds tore the roof off the arena at the Nobles County fairgrounds.
High winds not directly associated with thunderstorms produced a measured gust to 76 mph at Jackson Airport. The winds caused damage to trees and power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583511, 583514, 583516, 583517, 583518, 583521, 583522, 583523, 583524, 583525.